Taking Valproate During Pregnancy Can Increase Risk of Autism for the Child
Millions of people suffer from different types of conditions known as seizure disorders that include epilepsy and migraine headaches. For years, a medication that’s generally known as valproate has been used by patients to help control the difficult symptoms associated with these conditions. Unfortunately, recent years have led to increased knowledge with regards to the risks associated with using valproate, most prominently by women who used this anti-seizure medication during the early stages of their pregnancies. These risks were generally associated with several types of birth defects including:
- Neural tube malformations
- Cleft palate
- Cleft lip
- Heart defects
- Spina bifida
Unfortunately, a new study has been published with regards to the use of valproate by pregnant women, and a new risk has been identified. That risk involves the apparent tendency for women who use this medication during this time to have children who will ultimately be diagnosed with an autism spectrum disorder.
The study at issue here originated in Denmark, as researchers looked closely at data relating to the rate of autism diagnosed in women who were using anticonvulsant medications other than valproate and then compared that rate to those who were using this medication. They found that the women who were not using valproate had children who were diagnosed with autism 1.5 percent of the time, which was relatively consistent with the rest of the population. The women who were using valproate gave birth to children who were diagnosed with autism 4.4 percent of the time.
This represents nearly triple the risk of having a child who is diagnosed with autism as compared to using some other medication or no medication at all. This study also identified the risk to be highest during the first 12 weeks of a pregnancy, but to be safe women who are in this position should seek help from doctors before they become pregnant. Given the difficulties with the conditions that valproate treats, it is generally not considered a good idea to simply stop taking these medications without the involvement of a doctor.
This study represents yet another possible type of harm that can befall a family when the mother of children needs help with epilepsy, migraine headaches or bipolar disorder. To be fair, facing the situation of becoming pregnant while using this medication is a difficult problem to face, but it’s one that can be solved with the help of medical professionals.
Those who care for women in this position need to be aware of the risks presented by valproate and help their patients come to some sort of resolution with continuing to treat their symptoms while minimizing the risk of harm for their children. Failure to help patients in this regard can lead to devastating consequences for the entire family. We have seen many cases as New York medical malpractice lawyers where children have been harmed due to medications taken by their mothers. If you have been harmed in this manner, contact The Fitzgerald Law Firm today to schedule a free initial consultation.